Kansas, 2019

Hail in Kansas, August 6, 2019

August 6, 2019 · NWS DDC · 2 events in 1 county or zone

A couple of hail reports of near severe criteria were received during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of hail reports of near severe criteria were received during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 6, 2:49 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 6, 2:49 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
349 PM CDT Tue Aug 6 2019

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Wednesday)
Issued at 347 PM CDT Tue Aug 6 2019

One of the hottest, if not the hottest day of the summer will
occur tomorrow. Most of the short-term high resolution models are
lining up quite well on the temperature forecast for tomorrow. The
HRRR and RAP in particular did a fairly good job on today's
temperatures, which were the warmest solutions. It was 99 degrees
at Dodge City as of 2030z. The question for tomorrow will be how
far north and east the 105+ temperatures will reach. There is
likely going to be a large cluster of thunderstorms (mesoscale
convective system, or MCS) rolling south across eastern Kansas
early Wednesday, pushing an outflow boundary west. It all depends
on how far west and south this boundary and the easterly winds
behind it will reach. Ahead of this front/outflow boundary
temperatures will soar above 104 degrees. The official forecast
will call for 105+ for actual temperature highs south and east of
a Liberal to Dodge City to Pratt line. A Heat Advisory has been
issued, although the Heat Index will not be much more than the
actual temperature (if at all in some spots) due to the low
relative humidity in areas where it does reach 105+.

The aforementioned front/outflow boundary will become the focus
for late afternoon/evening thunderstorm development. Additional
thunderstorms are likely to develop in other areas of low level
convergence farther west, as a shortwave trough will enhance the
lift across far western Kansas and eastern Colorado late in the
afternoon and evening. Several of the convective-allowing models
are showing a formidable MCS developing later in the evening. POPs
have been raised to 50 percent for most of the southwest Kansas
region with some increased confidence in an MCS late night
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 347 PM CDT Tue Aug 6 2019

From Thursday on through the weekend, there will be daily/nightly
chances for scattered thunderstorm activity as the global models
show the monsoon circulation shifting east across West Texas into
southwest Kansas. This is due to the summer subtropical ridge
weakening some and shifting east/southeast from its typical New
Mexico/Four Corners position. The latest ECMWF suggest that the
surface front will dry to redevelop back north with another
substantial hot surge pushing into southwest Kansas on Saturday
and especially Sunday-Monday. Should this occur, the highs through
this period will need to be increased to at or above 100 degrees
for these days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM CDT Tue Aug 6 2019

Aviation weather will be fairly quiet through this TAF period, as
winds will be 10 knots or less at all terminals through pretty
much the duration of this forecast. Thunderstorm activity is not
expected near any of the terminals through this TAF period, but
chances for storms will increase Wednesday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 105  72  96 /  10  20  50  20
GCK  67 102  68  94 /  10  30  50  20
EHA  68 102  69  96 /  10  30  50  20
LBL  70 105  71  96 /  10  20  50  20
HYS  68  97  68  88 /  10  20  50  20
P28  73 106  74  97 /  10  10  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Wednesday for KSZ065-066-
078>081-086>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 6, 3:57 AM CST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Tue Aug 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Tue Aug 6 2019 /357 AM MDT Tue Aug 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a very small chance of thunderstorms late this afternoon
and evening over south central Kansas and across extreme westerm
Kansas. If a storm does develop it could be severe with large hail
and damaging winds.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms each evening and overnight
through Friday. A few of these storms could be severe with large
hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 6, 4:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
534 PM CDT Tue Aug 6 2019

KSZ078-062300-
Ford-
534 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT FORD COUNTY...

At 533 PM CDT, a strong thunderstorm was located 7 miles southwest of
Ft. Dodge, moving east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dodge City, Wright and Ft. Dodge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 10012 3779 10005 3780 9986 3752 9988
TIME...MOT...LOC 2233Z 285DEG 5KT 3764 10000

RUSSELL
Special weather statement, Aug 6, 4:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Tue Aug 6 2019

KSZ065-066-062315-
Stafford-Pawnee-
539 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PAWNEE AND
NORTHWESTERN STAFFORD COUNTIES...

At 539 PM CDT, a strong thunderstorm was located near Radium, moving
east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
St. John, Seward, Radium and Dillwyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3803 9903 3820 9897 3819 9869 3793 9879
TIME...MOT...LOC 2239Z 285DEG 5KT 3810 9892

RUSSELL

The radar

The Dodge City radar (KDDC), 36 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
August 6, 4:50 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
0.88 in hail
Reported by
Public
Coordinates
37.440, -100.010

Hail, Clark

When
August 6, 5:35 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -100.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854052, 854053.